High Wind, Beckham
- When
- January 11, 5:00 AM CST
- Where
- Beckham forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
A strong nearly dry cold front pushed across our area, resulting in a few non-thunderstorm severe wind gusts across western Oklahoma, where a High Wind Warning was in effect. Strong wind gusts had occurred behind the front across central Oklahoma, where a wind advisory was in effect.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong nearly dry cold front pushed across our area, resulting in a few non-thunderstorm severe wind gusts across western Oklahoma, where a High Wind Warning was in effect. Strong wind gusts had occurred behind the front across central Oklahoma, where a wind advisory was in effect.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 11, 3:48 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
348 AM CST Thu Jan 11 2018
.DISCUSSION...
Showers continue to increase just across the OK/KS border this
morning with the lifting vort max. Behind it, frontogenetic
forcing around 700 mb is resulting in a narrow, but heavy, snow
band from near DDC southward through portions of the east central
panhandles. High winds are also being observed behind the front,
which has now made it through GAG. A winter weather advisory has
been issued for a few of our northern counties across north/NW OK
where blowing snow could result in visbys dropping below 1/2 mile
at times. In addition, around an inch of accumulation is expected
across Harper and Woods counties.
Most of the precipitation over northern OK should come to an end
by early this afternoon. However, additional development is
expected across central, southern, and northern TX around mid day
along the aforementioned 700 mb frontogenetic zone. Most profiles
would suggest brief sleet, but mostly snow. The QPF signal this
afternoon across this area remains low on average, but some
isolated locations near the Red River along and east of I35 could
receive close to an inch. For the moment, confidence is too low to
issue any headlines but this will be watched closely through the
morning hours for a possible winter weather advisory.
The mid level trough axis will exit our FA to the east around 00Z
so only SChc PoPs will be possible through 06Z over SE OK. The
winds will finally begin to drop below advisory conditions around
03Z for SE OK, and around sunset for most other locations. After
sunrise this morning, wind chills will drop into the single digits
across NW OK, and remain in the teens across portions of central
OK during the day. They'll then drop back into the single digits
and low teens by early tomorrow morning.
Below average temperatures are expected for the rest of the
forecast into next week. A secondary surge of cold, dry air is
expected through the day Sat, as another polar trough digs into
the upper Great Lakes region and strong northwest flow continues
on the backside of the longwave trough. The next potential for
winter weather/snow will be Monday across NE OK, as a deep upper
low dominates the midwest and vort max digging on its western side
nears this area. Went ahead and included low Chc PoPs for snow Mon
across the NE. WAA and a mid level shortwave trough by Day 8
could result in some light rain or freezing rain developing across
S/SE OK near the Red River.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 43 18 36 17 / 30 10 0 0
Hobart OK 40 19 41 19 / 30 0 0 0
Wichita Falls TX 44 21 42 22 / 40 10 0 0
Gage OK 37 15 42 14 / 30 0 0 0
Ponca City OK 42 14 32 13 / 40 0 0 0
Durant OK 56 22 41 22 / 40 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 PM CST this evening for OKZ007-008-012-013-
018>020-023>032-039>043-045>048-050>052.
High Wind Warning until 3 PM CST this afternoon for OKZ004-005-
009-010-014>016-021-022-033>038-044.
Wind Advisory from 3 PM this afternoon to 9 PM CST this evening
for OKZ014>016-021-022-033>038-044.
Wind Advisory until 9 PM CST this evening for OKZ006-011-017.
Winter Weather Advisory until noon CST today for OKZ004>006.
TX...Wind Advisory until 9 PM CST this evening for TXZ087>090.
High Wind Warning until 3 PM CST this afternoon for TXZ083>086.
Wind Advisory from 3 PM this afternoon to 9 PM CST this evening
for TXZ083>086.
&&
06/03Hazardous Weather Outlook National Weather Service Norman OK 450 AM CST Thu Jan 11 2018 OKZ004>048-050>052-TXZ083>090-111815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 450 AM CST Thu Jan 11 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Strong Winds... Strong, perhaps damaging, northerly winds can be expected today. The strongest winds will occur this morning across western Oklahoma with gusts to 60 mph. Elsewhere, northerly wind gusts will average 45 to 50 mph. The strong winds will produce wind chill values from the teens to 20s. .Winter Weather... Light accumulations of snow are possible across far northern Oklahoma this morning. By this afternoon, better snow and sleet chances will be across south central Oklahoma. Some light accumulations are possible. .Fire Weather... Although temperatures will be much colder, a very strong northerly wind will continue to result in elevated to near critical fire weather conditions across Oklahoma and north Texas on Thursday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Winter Weather... Light snow is possible across northern Oklahoma on Monday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733566, 733565, 733564, 733562, 733563.